Alert archive / Pennsylvania / Tornado Warnings in 2019

Tornado Warning 6, NWS Pittsburgh, PA

May 23, 2019Indiana County, Westmoreland County, Pennsylvania

NWS Pittsburgh, PA issued this tornado warning at May 23, 2019, 8:45 PM EDT for Indiana County, Westmoreland County, Pennsylvania. It was in force for 30 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2019, 8:45 PM EDT (00:45 UTC)
Expired
May 23, 2019, 9:15 PM EDT
In force
30 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Indiana County, PA, Westmoreland County, PA

The radar

The Pittsburgh radar (KPBZ), 98 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:45 PM EDTHAIL 1Grafton, PA
May 23, 8:45 PM EDTHAIL 1.25Blairsville, PAALSO REPORTED HAIL QUARTER SIZED
May 23, 8:50 PM EDTTSTM WND DMGBlack Lick, PATREES DOWN REPORTED ACROSS THE TOWNSHIP
May 23, 9:17 PM EDTHAIL 1.25Blairsville, PAALSO REPORTED HAIL QUARTER SIZED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 00:00Z, 0.8 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 485 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
485 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
1287 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.6
Supercell composite
10.5

Open this sounding in Storm Lab

The text

As transmitted.

438 
WFUS51 KPBZ 240045
TORPBZ
PAC063-129-240115-
/O.NEW.KPBZ.TO.W.0006.190524T0045Z-190524T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Pittsburgh PA
845 PM EDT Thu May 23 2019

The National Weather Service in Pittsburgh has issued a

* Tornado Warning for...
  South central Indiana County in west central Pennsylvania...
  East central Westmoreland County in southwestern Pennsylvania...

* Until 915 PM EDT..

* At 845 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Blairsville, or 7 miles southwest of Homer City,
  moving southeast at 45 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  south central Indiana and east central Westmoreland Counties,
  including the following locations... Bolivar, Seward and New
  Florence.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4035 7900 4029 7906 4028 7906 4027 7907
      4025 7908 4047 7932 4053 7923 4041 7897
TIME...MOT...LOC 0045Z 309DEG 40KT 4046 7924 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
3 follow-up statements
667 
WWUS51 KPBZ 240054 RRA
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
854 PM EDT Thu May 23 2019

PAC063-129-240115-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-190524T0115Z/
Indiana PA-Westmoreland PA-
854 PM EDT Thu May 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR SOUTH
CENTRAL INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...
    
At 854 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Black Lick, or 10 miles south of Homer City, moving
southeast at 45 mph.

HAZARD...Tornado and ping pong ball-size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Black Lick...                     New Florence...
Seward...                         Bolivar...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4035 7900 4029 7906 4028 7906 4027 7907
      4025 7908 4043 7925 4049 7916 4041 7897
TIME...MOT...LOC 0054Z 309DEG 40KT 4039 7913 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$
973 
WWUS51 KPBZ 240104
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
904 PM EDT Thu May 23 2019

PAC063-129-240115-
/O.CON.KPBZ.TO.W.0006.000000T0000Z-190524T0115Z/
Indiana PA-Westmoreland PA-
904 PM EDT Thu May 23 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 915 PM EDT FOR SOUTHERN
INDIANA AND EAST CENTRAL WESTMORELAND COUNTIES...
    
At 904 PM EDT, a severe thunderstorm capable of producing a tornado
was located 7 miles west of Westmont, moving southeast at 30 mph.

HAZARD...Tornado and quarter-size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
New Florence...                   Seward...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4035 7900 4029 7906 4028 7906 4027 7907
      4025 7908 4037 7916 4044 7909 4041 7897
TIME...MOT...LOC 0104Z 309DEG 26KT 4036 7908 

TORNADO...RADAR INDICATED
HAIL...1.00IN

$$
596 
WWUS51 KPBZ 240113
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
913 PM EDT Thu May 23 2019

PAC063-129-240123-
/O.EXP.KPBZ.TO.W.0006.000000T0000Z-190524T0115Z/
Indiana PA-Westmoreland PA-
913 PM EDT Thu May 23 2019

...THE TORNADO WARNING FOR SOUTHERN INDIANA AND EAST CENTRAL
WESTMORELAND COUNTIES WILL EXPIRE AT 915 PM EDT...
        
The storm that prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4035 7900 4029 7906 4028 7906 4027 7907
      4025 7908 4037 7916 4044 7909 4041 7897
TIME...MOT...LOC 0113Z 309DEG 40KT 4030 7899 

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this tornado warning went out at May 23, 6:38 PM EDT, 2 hours 7 minutes earlier.

Area forecast discussion, May 23, 6:38 PM EDT, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
638 PM EDT Thu May 23 2019

.SYNOPSIS...
Severe storms are still possible this evening with a crossing cold
front. Quieter weather is expected Friday as high pressure builds
over the Great Lakes.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
The early eve update featured cosmetic tweaks as scattered convection
can still be expected with the crossing of a cold front. Inhibition
from warm mid levels remains the limiting factor, and that variable
is being degraded with encroachment of the upper trough. Hail and
wind gusts remain the primary hazards, but llvl shear remains
favorable for an isolated tornado. Severe thunderstorm watch remains
in effect.

Showers and thunderstorms will cease with frontal passage later this
evening. Quieter conditions will prevail overnight as high pressure
builds to our west.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY/...
Height rises and a surface high will keep Friday dry. Northwest flow
will keep temperatures near the climatological average.

As our region sits downstream of a building upper level ridge, cold
air will move in aloft and instability will increase throughout the
day Friday. As an weak upper-level tough embedded in the upper-level
ridge moves in Saturday afternoon, a chance for severe storms
returns. Mid and upper level wind shear on model sounds display
40-50kt winds that could cause damaging winds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The long term will be dominated by the strength and placement of the
Eastern CONUS ridge. The area will lie on the northern periphery of
said ridge, meaning the warm and active pattern will continue.
Chances of showers and storms will continue throughout this period
as weak upper-level troughs quickly pass our CWA.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Sct storms are developing and are expected to persist until passage
of a cdfnt later this eve. Local deterioration to IFR vsby is
anticpated.

.Outlook...
Periodic restrictions are possible through the weekend as
disturbances cross the region.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, May 23, 3:59 AM EDT, 16 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
359 AM EDT Thu May 23 2019

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020-WVZ001-
240800-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Hancock-
359 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for east central Ohio, northwest
Pennsylvania, west central Pennsylvania, western Pennsylvania and
northern West Virginia.

.DAY ONE...Today and tonight.

Slight risk for severe thunderstorms today. Damaging wind gusts, hail
and tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-PAZ021>023-029-031-073>076-WVZ002>004-012-021-509>514-240800-
Garrett-Allegheny-Armstrong-Indiana-Washington-Greene-Westmoreland-
Westmoreland Ridges-Fayette-Fayette Ridges-Brooke-Ohio-Marshall-
Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
359 AM EDT Thu May 23 2019

This Hazardous Weather Outlook is for western Maryland, southwest
Pennsylvania, west central Pennsylvania, northern West Virginia and
northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Enhanced risk for severe thunderstorms today. Damaging wind gusts,
hail and tornadoes are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 23, 7:40 PM EDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
740 PM EDT Thu May 23 2019

WVZ012-021-509-240015-
Marion-Monongalia-Wetzel-
740 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL AND GUSTY
WIND WILL AFFECT WEST CENTRAL MONONGALIA...NORTHEASTERN WETZEL AND
MARION COUNTIES...

At 740 PM EDT, a strong thunderstorm was located near Hundred, or 9
miles northwest of Mannington, moving east at 30 mph.

Wind gusts up to 45 mph and small hail are possible with this storm.

Locations impacted include...
Fairmont...                       Mannington...
Pleasant Valley...                Barrackville...
Monongah...                       Grant Town...
Farmington...                     Worthington...
Baxter...                         Big Run...
Rachel...                         Carolina...

This includes  Interstate 79 in West Virginia between mile markers
130 and 132.

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 3956 8059 3961 8062 3966 8059 3967 8050
      3959 8011 3940 8019
TIME...MOT...LOC 2340Z 291DEG 28KT 3959 8050
Special weather statement, May 23, 8:08 PM EDT, 37 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
808 PM EDT Thu May 23 2019

PAZ014-021>023-073-074-240045-
Armstrong-Butler-Westmoreland Ridges-Westmoreland-Allegheny-Indiana-
808 PM EDT Thu May 23 2019

...A STRONG THUNDERSTORM CAPABLE OF PRODUCING HAIL AND GUSTY WIND
WILL AFFECT SOUTHWESTERN INDIANA...SOUTHEASTERN BUTLER...NORTHEASTERN
ALLEGHENY...NORTHEASTERN WESTMORELAND AND SOUTHERN ARMSTRONG
COUNTIES...

At 807 PM EDT, a strong thunderstorm was located over Freeport, or 7
miles northwest of Vandergrift, moving southeast at 40 mph.

Wind gusts up to 50 mph and hail up to the size of nickels are
possible with this storm.

Locations impacted include...
Indiana...                        Vandergrift...
Homer City...                     Apollo...
Lower Burrell...                  Harrison Township...
Natrona Heights...                Blairsville...
Brackenridge...                   Leechburg...
Freeport...                       Black Lick...

This storm may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4064 7980 4078 7968 4062 7899 4034 7918
TIME...MOT...LOC 0007Z 297DEG 34KT 4069 7965
Local storm report, May 23, 8:19 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
819 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND DMG     REYNOLDSVILLE           41.09N  78.89W
05/23/2019                   JEFFERSON          PA   911 CALL CENTER

            TREES REPORTED DOWNED NEAR TOWN. ALSO, TREES REPORTED
            DOWN IN PINE CREEK.

&&

EVENT NUMBER PBZ1902080
Local storm report, May 23, 8:20 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE PITTSBURGH PA
820 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     REYNOLDSVILLE           41.09N  78.89W
05/23/2019                   JEFFERSON          PA   911 CALL CENTER

            TREES REPORTED DOWNED NEAR TOWN. ALSO, TREES REPORTED
            DOWN IN PINE CREEK.

&&

CORRECTED EVENT TIME

EVENT NUMBER PBZ1902080
Local storm report, May 23, 8:21 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
821 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     BROOKVILLE              41.16N  79.08W
05/23/2019                   JEFFERSON          PA   911 CALL CENTER

            TREES REPORTED DOWN NEAR TOWN.

&&

EVENT NUMBER PBZ1902081
Local storm report, May 23, 8:24 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
824 PM EDT THU MAY 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     HAIL             FAIRMONT                39.48N  80.15W
05/23/2019  E1.00 INCH       MARION             WV   SOCIAL MEDIA

&&

EVENT NUMBER PBZ1902082

TGREEN

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:08 PM EDTSpecial Weather StatementPBZIndiana37 min
May 23, 8:23 PM EDTSevere Thunderstorm WarningPBZArmstrong, Indiana, Westmoreland52 min
May 23, 11:35 PM EDTSevere Thunderstorm WarningPBZWestmoreland11 min

Nearby

Tornado Warnings in Pennsylvania, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.